Strong Wind, Trigg
- When
- December 23, 10:00 AM CST to 4:00 PM CST
- Where
- Trigg forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.806, -87.873 (the zone’s center; the record gives no point)
Strong south winds occurred ahead of a cold front as it sliced eastward across Missouri during the day, reaching the lower Ohio Valley in the evening. Gusts over 40 mph were recorded in a few places in the Pennyrile region of western Kentucky.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds occurred ahead of a cold front as it sliced eastward across Missouri during the day, reaching the lower Ohio Valley in the evening. Gusts over 40 mph were recorded in a few places in the Pennyrile region of western Kentucky. The highest measured gust was 45 mph at a mesonet site near Marion in Crittenden County. A gust to 44 mph was clocked at a mesonet site near Cadiz in Trigg County. The peak gust at the Kentucky mesonet site near Calhoun was 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 5:46 AM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
546 AM CST Wed Dec 23 2020
.UPDATE...
Issued at 546 AM CST Wed Dec 23 2020
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 327 AM CST Wed Dec 23 2020
A Wind Advisory will be issued for 6 counties from Perry Missouri
through Wayne Illinois from 14Z-22Z today. Winds off the surface
would support a healthy wind advisory over the entire area, if
this was going to be a nice sunny day with good mixing, but that
is not case today. We are expecting massive warm advection to
saturate the low-levels quickly by midday over the western half of
the area and further east through the afternoon. Once the moisture
arrives, mixing will be severely limited, so we will be dependent
on the surface pressure gradient alone for our winds. Much of the
short term guidance shows a window this morning over our northwest
counties where 40+ mph gusts will be possible.
After collaborating with WFOs St Louis, Lincoln, and Indianapolis,
we decided on Perry Missouri, and Jackson, Perry, Franklin,
Jefferson, and Wayne counties in Illinois. The strongest winds are
likely to be late this morning, but we will continue the Advisory
until 4 PM when the gradient will be weakening with the approach
of the cold front. It may need to be cancelled early. Elsewhere,
gusts 30 to 40 mph will be possible, mainly before the low clouds
arrive. We will issue a Special Weather Statement for areas not in
the Advisory.
The cold front will reach the I-57 corridor through southern
Illinois and southeast Missouri by 00Z and then will push through
the remainder of the area by midnight. The latest guidance
continues to indicate that the only chance for a change over to
snow will be over the Pennyrile and eastern portions of southwest
Indiana, but even that may be a stretch. No wintry impacts are
expected at this time.
With the strong warm advection we will see areas of rain spreading
north into the area by Noon and then through the remainder of the
area through the afternoon. The frontal band may look more like a
fine line as it enters the area, but is expected to become a bit
more substantial as it makes its way east through the region.
Some meager elevated instability ahead of the front could lead to
a rumble of thunder and some enhanced QPF. QPF has decreased to a
more reasonable half to two thirds of an inch over the southeast
half of the area.
Northwest 10 to 15 kts will continue Thursday through Friday over
most of the region. The coldest wind chills have trended downward
for early Christmas morning and now are at or just below zero
north of Highway 13 in southern Illinois. Surface dewpoints have
also trended downward and now are near zero over the entire region
by 12Z Friday. So, if the winds let up, the wind chills may
improve a bit, but actual temperatures may drop well below 10
degrees. Anyway you slice it it will be unseasonably cold
Christmas morning, especially considering that we are not
expecting any snow cover.
There is some potential for energy to drop into the base of the
upper trough at some point Thursday through early Friday. The
models are not in good agreement in the details within the larger-
scale trough, but until it finally pushes east later Friday, we
will have to be on the look out for periods of flurries or even
some bonafide light snow. The NAM actually spits out some very
light QPF Christmas morning, so we have added some flurries to the
forecast over southwest Indiana and the Owensboro Kentucky area
then. Otherwise, we still have some flurries mentioned over the
northern half of the region Thursday morning within the initial
cold advection behind the cold front.
.LONG TERM...(Saturday through Tuesday)
Issued at 327 AM CST Wed Dec 23 2020
An active upper-level flow pattern will continue through the long
term period. A series of fronts will cross the conus, but the rapid
progression of systems will limit the duration of moisture return
ahead of each front. Therefore, the potential for impactful weather
appears very low at this time.
On Saturday, a noticeable rebound in temps is expected as the strong
500 mb system lifts northeast into se Canada. The flow aloft will
quickly become zonal across the USA. Surface high pressure over the
southeastern states will result in a milder southwest wind. Sunny
skies will help temps recover into the mid to upper 40s Saturday.
The models continue to indicate a mid-level shortwave will move east
through the zonal flow pattern Sunday and Sunday night. The models
are coming into strong agreement that the associated surface low
will pass to our north and west, probably tracking from Missouri
into the Great Lakes. The trailing cold front will cross our region
Sunday night, accompanied by some showers. Ahead of the front, highs
should reach the lower 50s Sunday.
On Monday, a few light rain or snow showers are possible behind the
front. Overall, it looks like a dry and colder day with highs around
40.
A fairly impressive Arctic high (about 1040 mb) will move across the
northern states on Tuesday, keeping our region in a cold northeast
flow. The next 500 mb shortwave will be poised to eject northeast
from the southern Rockies. At this time, the majority of guidance
holds off precip until Tues night. The forecast will be kept dry for
Tuesday, with highs around 40.
&&
.AVIATION...
Issued at 546 AM CST Wed Dec 23 2020
Strong south winds will become very gusty quickly this morning,
with gusts over 30kts possible. Where winds are not gusting at the
beginning of the period, LLWS will be a concern. A surge of low-
level moisture will knock ceilings down to MVFR around midday, and
that could limit mixing and gusts a bit through the afternoon.
Light rain may also lower visibilities to MVFR levels at times
this afternoon and evening. The lowest conditions will occur near
the cold front which will move eastward through the TAF sites from
00Z to around 04Z. Rapid improvement to MVFR conditions is
expected late this evening and overnight. Winds will veer to
southwest with the cold front and eventually to west northwest.
They will remain gusty through the period, but the gusts will
slowly decrease behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 PM CST this afternoon for ILZ075-076-080-
081-084.
MO...Wind Advisory until 4 PM CST this afternoon for MOZ076.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 401 AM CST Wed Dec 23 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 401 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Advisory is in effect from 8 AM to 4 PM for areas from Perryville Missouri through Fairfield Illinois, where south winds will gust over 40 mph at times. Elsewhere, wind gusts will range from 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chill temperatures will drop to zero or a few degrees below along the Interstate 64 corridor of southern Illinois late Thursday night and early Christmas morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
953 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST 3 WNW SCOTT CITY 37.23N 89.58W
12/23/2020 M43 MPH SCOTT MO ASOS
ASOS STATION KCGI CAPE GIRARDEAU MO.
&&
DWSThe national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928811, 928813, 928814.